Alert archive / California / Wind Advisories in 2023

Wind Advisory 7, NWS Las Vegas, NV

January 25, 2023San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 25, 2023, 2:04 AM PST for San Bernardino County, California; Clark County, Nevada. It took effect at Jan 25, 2023, 4:00 PM PST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2023, 2:04 AM PST (10:04 UTC)
In effect from
Jan 25, 2023, 4:00 PM PST
Expired
Jan 26, 2023, 6:01 PM PST
In force
26 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS75 KVEF 251004
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
204 AM PST Wed Jan 25 2023

CAZ524>527-NVZ022-260000-
/O.NEW.KVEF.WI.Y.0007.230126T0000Z-230127T0300Z/
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley,
Yucca Valley, Twentynine Palms, Vidal Junction, Needles, Primm, 
Searchlight, and Cal-Nev-Ari
204 AM PST Wed Jan 25 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM PST
THURSDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Eastern Mojave Desert, Morongo Basin, 
  Cadiz Basin and San Bernardino County-Upper Colorado River 
  Valley. In Nevada, Southern Clark County.

* WHEN...From 4 PM this afternoon to 7 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Hazardous crosswinds are expected along
  Interstate 40 between Needles and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
524 
WWUS75 KVEF 252309
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
309 PM PST Wed Jan 25 2023

CAZ524>527-NVZ022-261200-
/O.CON.KVEF.WI.Y.0007.230126T0000Z-230127T0300Z/
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley,
Yucca Valley, Twentynine Palms, Vidal Junction, Needles, Primm, 
Searchlight, and Cal-Nev-Ari
309 PM PST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Eastern Mojave Desert, Morongo Basin, 
  Cadiz Basin and San Bernardino County-Upper Colorado River 
  Valley. In Nevada, Southern Clark County.

* WHEN...Until 7 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Hazardous crosswinds are expected along
  Interstate 40 between Needles and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
819 
WWUS75 KVEF 261115
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
315 AM PST Thu Jan 26 2023

CAZ524>527-NVZ022-270300-
/O.CON.KVEF.WI.Y.0007.000000T0000Z-230127T0300Z/
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley,
Yucca Valley, Twentynine Palms, Vidal Junction, Needles, Primm, 
Searchlight, and Cal-Nev-Ari
315 AM PST Thu Jan 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Eastern Mojave Desert, Morongo Basin, 
  Cadiz Basin and San Bernardino County-Upper Colorado River 
  Valley. In Nevada, Southern Clark County.

* WHEN...Until 7 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Hazardous crosswinds are expected along 
  Interstate 40 between Needles and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
386 
WWUS75 KVEF 270201
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
601 PM PST Thu Jan 26 2023

CAZ524>527-NVZ022-270315-
/O.CAN.KVEF.WI.Y.0007.000000T0000Z-230127T0300Z/
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, Morongo Valley,
Yucca Valley, Twentynine Palms, Vidal Junction, Needles, Primm, 
Searchlight, and Cal-Nev-Ari
601 PM PST Thu Jan 26 2023

...WIND ADVISORY IS CANCELLED...

Winds in the advised area have decreased below Wind Advisory
thresholds, so this Wind Advisory has been cancelled early.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 24, 7:30 PM PST, 6 hours 34 minutes earlier.

Area forecast discussion, Jan 24, 7:30 PM PST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
730 PM PST Tue Jan 24 2023

.SYNOPSIS...Dry and cool conditions prevail across the region
through the week, with lingering north breezes primarily in the
lower Colorado River Valley. A pattern change early next week
could result in another opportunity for precipitation to the
region, as well as continued below normal temperatures.
&&

.UPDATE...The current forecast remains on track with no major
updates necessary at this time. A shortwave will move through the
region tomorrow and Thursday. This will result in gusty northerly
winds down the Colorado River Valley and in eastern San Bernardino
County on Wednesday and Thursday, with breezy northerly winds
elsewhere in the forecast area. Outside of a northerly winds the
next few days, temperatures will continue to remain a few degrees
cooler than normal and dry conditions will persist into the weekend.
Another, stronger, system will move through the region late this
weekend. This system will cause temperatures to drop as we head into
next week. Additionally, this system will bring increased
precipitation chances to the region early next week.
&&

.SHORT TERM...through Saturday.
Cloud free skies across the region this afternoon as a dry northwest
flow takes hold behind a shortwave that has exited the area. Surface
pressure gradients remain fairly tight across the far eastern areas
of the CWA which has allowed for some breezy north to northeast
winds, especially down the Colorado River Valley where gusts to
around 30 mph have been occurring. A second piece of energy is
forecast to push south through the Great Basin Wednesday reinforcing
the cooler air in place and bring another day of breezy northerly
winds with the strongest winds again down the Colorado River Valley.
Although there isn't a lot of moisture associated with this
shortwave, there could be a few light snow showers over the higher
mountains of northern Lincoln County Wednesday afternoon. High
pressure off the coast tries to establish itself Thursday, but is
quickly shunted by another system is that is forecast to dive into
the Pacific NW late Thursday and Friday. There will still be some
lingering breezy northerly winds Thursday, but overall the weather
will remain fairly quiet into the weekend.

.LONG TERM...Sunday through Tuesday.
Our next shot at precipitation or the region will be early next week
when another, stronger, shortwave originating from western Canada
digs into the forecast area. Due to the interensemble variability
regarding the evolution and strength of this system, exact details
regarding potential impacts are unclear at this time. However, long
term guidance does show that if we have a deeper system, we will
likely see stronger winds and increased precipitation chances. On
the other hand, if the system is weaker, wind speeds will not be as
strong and precipitation chances will be more isolated to the higher
terrain.
&&

.AVIATION...For Harry Reid...Northeasterly winds less than 10 knots
should continue into the mid afternoon, then decrease to less than 5
knots in the late afternoon and become variable overnight. Winds
once again become breezy out of the northeast tomorrow mid-day.
Skies should be mostly clear throughout the forecast period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally northerly winds are expected for the rest of
today across the forecast area, decreasing into the night. Areas
along the Colorado River will experience the highest winds,
including KIFP and KEED, where gusts around 30 knots are possible.
Elsewhere, more minor breezes are expected. Gusty winds may pick up
again tomorrow at KIFP and KEED. Skies should be mostly clear
throughout the TAF period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Stessman
SHORT TERM...Gorelow
LONG TERM...Stessman
Aviation...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.